[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Figure 1.
Staining and electron micrograph of muscle fibers. A, Hematoxylin-eosin stain showing muscle fibers in a cross-section of muscle fibers. To note, there are no degenerating fibers or necrotizing fibers typically seen in mitochondrial disease (original magnification ×400). B, Electron micrograph showing muscle sarcolemma with aggregation of enlarged mitochondria and morphological heterogeneity (original magnification ×999). Arrows indicate areas of mitochondrial hyperplasia and morphological heterogeneity suggesting mitochondrial pathology. C, Trichrome stain showing a cross-section of muscle fibers. Arrows indicate areas of crackling red staining displaying ragged-red fibers (original magnification ×200). D, Reduced nicotinamide adenine dinucleotide stain showing increased subsarcolemmal staining (blue aggregates) consistent with mitochondrial hyperplasia (arrows) (original magnification ×200).

Staining and electron micrograph of muscle fibers. A, Hematoxylin-eosin stain showing muscle fibers in a cross-section of muscle fibers. To note, there are no degenerating fibers or necrotizing fibers typically seen in mitochondrial disease (original magnification ×400). B, Electron micrograph showing muscle sarcolemma with aggregation of enlarged mitochondria and morphological heterogeneity (original magnification ×999). Arrows indicate areas of mitochondrial hyperplasia and morphological heterogeneity suggesting mitochondrial pathology. C, Trichrome stain showing a cross-section of muscle fibers. Arrows indicate areas of crackling red staining displaying ragged-red fibers (original magnification ×200). D, Reduced nicotinamide adenine dinucleotide stain showing increased subsarcolemmal staining (blue aggregates) consistent with mitochondrial hyperplasia (arrows) (original magnification ×200).

Figure 2.
Hematoxylin-eosin stain showing scant muscle fibers, with marked fibrosis in this patient with previous surgery (original magnification ×200 in A, ×400 in B). Succinate dehydrogenase stain showing increased staining in a few fibers (blue aggregates), indicating mitochondrial hyperplasia (original magnification ×200 in C, ×400 in D).

Hematoxylin-eosin stain showing scant muscle fibers, with marked fibrosis in this patient with previous surgery (original magnification ×200 in A, ×400 in B). Succinate dehydrogenase stain showing increased staining in a few fibers (blue aggregates), indicating mitochondrial hyperplasia (original magnification ×200 in C, ×400 in D).

1.
Snider  WDSimpson  DMNielsen  SGold  JWMetroka  CEPosner  JB Neurological complications of acquired immune deficiency syndrome: analysis of 50 patients. Ann Neurol 1983;14 (4) 403- 418
PubMedArticle
2.
Stern  RGold  JDicarlo  EF Myopathy complicating the acquired immune deficiency syndrome. Muscle Nerve 1987;10 (4) 318- 322
PubMedArticle
3.
Dalakas  MCPezeshkpour  GH Neuromuscular diseases associated with human immunodeficiency virus infection. Ann Neurol 1988;23 ((suppl)) S38- S48
PubMedArticle
4.
Dalakas  MCIlla  IPezeshkpour  GHLaukaitis  JPCohen  BGriffin  JL Mitochondrial myopathy caused by long-term zidovudine therapy. N Engl J Med 1990;322 (16) 1098- 1105
PubMedArticle
5.
Masini  AScotti  CCalligaro  A  et al.  Zidovudine-induced experimental myopathy: dual mechanism of mitochondrial damage. J Neurol Sci 1999;166 (2) 131- 140
PubMedArticle
Research Letters
March 9, 2009

Highly Active Antiretroviral Therapy–Associated Ptosis in Patients With Human Immunodeficiency Virus

Arch Ophthalmol. 2009;127(3):345-346. doi:10.1001/archophthalmol.2009.11

We describe 2 patients with human immunodeficiency virus (HIV)/AIDS receiving highly active antiretroviral therapy with bilateral ptosis. In both cases, the ptosis developed during the course of the disease and its treatment. Each patient underwent surgical ptosis repair. A biopsy of the advanced levator complex, including the levator muscle, aponeurosis, and orbicularis oculi muscle, was obtained intraoperatively. This was compared with a similar biopsy taken from an HIV-negative control subject.

Report of Cases
Case 1

A 57-year-old man with a medical history of HIV/AIDS was referred for treatment of vision-impairing upper eyelid ptosis. He was treated for cytomegalovirus retinitis in his left eye 15 years prior to his initial visit to us. His HIV medications included lamivudine (Epivir; GlaxoSmithKline, Philadelphia, Pennsylvania) and didanosine (Videx; Bristol-Myers Squibb Co, New York, New York), both of which are nucleoside analogues similar to zidovudine, as well as fosamprenavir calcium (Lexiva; GlaxoSmithKline), which is a protease inhibitor. The patient had a CD4 lymphocyte count of 180/μL.

External examination revealed lipoatrophic facies and bilateral ptosis. Eyelid fissures measured 5 mm OD and 4 mm OS. Levator function was 10 mm OU. The patient underwent a bilateral levator resection.

Case 2

A 53-year-old man had a 17-year history of well-controlled HIV/AIDS. He reported the development of droopy eyelids over the past several years. The patient underwent an uncomplicated levator advancement procedure 5 years prior. His condition remained undercorrected. His HIV medications included enteric-coated didanosine (Videx EC; Bristol-Myers Squibb Co), tenofovir disoproxil fumarate (Viread; Gilead Sciences, Inc, Foster City, California), and abacavir sulfate (Ziagen; GlaxoSmithKline), all of which are nucleoside analogues similar to zidovudine, as well as nevirapine (Viramune; Boehringer Ingelheim Pharmaceuticals, Inc, Ridgefield, Connecticut), which is a nonnucleoside reverse transcriptase inhibitor. The patient demonstrated a CD4 lymphocyte count of 343/μL.

External examination demonstrated lipoatrophic facies and bilateral ptosis. Eyelid fissures measured 5 mm OU. Levator function measured 10 mm OU. The patient underwent a bilateral levator resection.

Comment

Myopathy associated with HIV was first described in the 1980s.1,2 This myopathy may manifest as an inflammatory myopathy with numerous inflammatory cells in sarcolemmal complexes (ie, polymyositis) or less commonly as a type II muscle fiber atrophy or nemaline myopathy.3 Zidovudine and drugs of its class are indicated for the treatment of patients with AIDS. These drugs are dideoxynucleoside analogues that inhibit y-DNA polymerase, an enzyme found solely in the mitochondria. These drugs interfere with the replication of mitochondrial DNA and have been implicated as the cause of a mitochondrial myopathy associated with atrophic ragged-red fibers and marked myofibrillar alterations.4,5

The histologic samples in this small case series depict findings similar to those described in the first reported cases of zidovudine-associated myopathy.4,5 Dalakas and colleagues3,4 studied muscle specimens of 15 patients treated with zidovudine. These specimens displayed the morphologic changes in muscle architecture consistent with mitochondrial pathology, ie, abundant ragged-red fibers. None of these changes were seen in the untreated control subjects. Moreover, the patients who had HIV-associated myopathy did not have these findings. Similarly, our patients had a higher density of ragged-red fibers (Figure 1) in comparison with that in the control subject (Figure 2). Increased staining of reduced nicotinamide adenine dinucleotide and succinate dehydrogenase and in numerous muscle fibers as well as electron microscopy results showing mitochondrial hyperplasia and hypertrophy in our cases also support a mitochondrial abnormality.

We report 2 cases of ptosis likely secondary to HIV and highly active antiretroviral therapy. This association is based on histopathologic findings consistent with the mitochondrial myopathy associated with these drugs. Given the utility of highly active antiretroviral therapy, it is not feasible for these patients to discontinue this treatment. However, identification of the ptosis is important to the understanding of the disease and the consequences of its treatment.

Back to top
Article Information

Correspondence: Dr Gills Ray, Department of Ophthalmology, California Pacific Medical Center, 2340 Clay St, Fifth Floor, San Francisco, CA 94115 (vgills@gmail.com).

Financial Disclosure: None reported.

References
1.
Snider  WDSimpson  DMNielsen  SGold  JWMetroka  CEPosner  JB Neurological complications of acquired immune deficiency syndrome: analysis of 50 patients. Ann Neurol 1983;14 (4) 403- 418
PubMedArticle
2.
Stern  RGold  JDicarlo  EF Myopathy complicating the acquired immune deficiency syndrome. Muscle Nerve 1987;10 (4) 318- 322
PubMedArticle
3.
Dalakas  MCPezeshkpour  GH Neuromuscular diseases associated with human immunodeficiency virus infection. Ann Neurol 1988;23 ((suppl)) S38- S48
PubMedArticle
4.
Dalakas  MCIlla  IPezeshkpour  GHLaukaitis  JPCohen  BGriffin  JL Mitochondrial myopathy caused by long-term zidovudine therapy. N Engl J Med 1990;322 (16) 1098- 1105
PubMedArticle
5.
Masini  AScotti  CCalligaro  A  et al.  Zidovudine-induced experimental myopathy: dual mechanism of mitochondrial damage. J Neurol Sci 1999;166 (2) 131- 140
PubMedArticle
×